Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

However your life is impacted by arthritis we want to understand more about you so that we can make sure we continue to develop our information, support and services such as the online community.


If you've not already, please take 5 -10 minutes to fill in our survey. All information you provide will remain anonymous and be treated in the strictest confidence. TAKE OUR SURVEY

Naproxen side effects

Hi all. I have RA and Osteoarthritis in both hips and hands. My hips have been awful of late and the GP swapped my Etodolac for Naproxen 500mg twice a day which I started a week ago. Since then I’ve had nausea pretty much non stop. My stomach feels a bit ‘gripey’ but no pain as such . I’ve tried adjusting when I take it which I think may have helped a little and I’m already on Omeprazole. Has anyone else experienced this and have any suggestions? I know I should call the GP really because of the risk of a GI bleed but I’ll be devastated if they make me stop it as this last week I’ve felt amazing (well, that’s probably an exaggeration but I’ve felt more myself and been able to do more). If they do stop it, are there any kinder NSAIDS that are of similar strength. I know I need a hip replacement but my anxiety over it won’t even let me refer myself for the hip pathway programme, but that’s all for another thread I think. Thanks in advance for your help.

Comments

  • Hi HLK I am unable to take naproxen as I have Crohns as well as OA and RA. I do take 3 Omeprazole a day ( ordered by gastro doctor) I would have a word with your GP as you feel it is helping you they may not stop it. Good luck.

  • Sharon_KSharon_K Posts: 163 admin
    edited 27. Feb 2020, 19:41

    Hi

    welcome to the forums it's lovely to have you here. Great to hear that Etodolac is working well for you but as you say yourself you do really need to speak to your GP about your stomach problems. He may well be able to reassure you that it's not an issue and you can stay on it or add in another stomach protector to your tablets but you do know it's important to own up.

    Even if you do have to change there are lots of other anti-inflammatory drugs you could try which may work for you so try not to concern yourself it is better to be safe. I notice you also mention hip replacements, for another thread, there are certainly lots of members here who can share their experience of both NSAIDS and hip replacements 😉

    Best Wishes

    Sharon

  • HLKHLK Posts: 5
    edited 28. Feb 2020, 12:47
    Thank you both for your replies. I couldn’t speak to the GP today so will try Monday (and obviously watch for any changes over the weekend and seek help if needed). It’s reassuring that there are (hopefully) other options. Me and my husband are going to Center Parcs in a couple of weeks so I desperately need to feel ok as to not mess up the holiday he really needs .
  • I took this and ended up with Anemia. It’s a drug that nobody warns you about side affects.

    I now can’t take any anti inflammatories

  • I was put on Naproxen for another illness and had to be put off them as it was not agreeing with other medicines I was taking, the doctor told me it contained Tar, it was giving me stomach pain and headaches, I am now sorted out with the correct medicine without any side effects.

  • Hi,

    please phone 111 if in the UK if you get worse over the weekend.

    I had a stomach bleed from anti-inflammatory drugs.

    Like others have suggested your GP might prescribe a stomach protecting drug.

    Hope you feel better very soon.

  • HLKHLK Posts: 5
    I will I promise. I do think it’s improving so wonder if it’s more of my body getting used it but that said I’m no expert so will ring the surgery on Monday and get help over the weekend if I have any problems
  • HLKHLK Posts: 5

    Hi all, spoke to the surgery today and they agree that it's probably my body getting used to it. other than some nausea first thing on Saturday that was it over the weekend which is a relief. I had my MTX last night so am feeling as sick as a dog today but that's usual for me. I also tend to run a little on the constipated side with the Zomorph, Ferrous Sufate and now Naproxen and that has worsened over the last week which may account for some of the nausea I've had. She's prescribed something to help with that too.I'm to remain vigilant with regards to any evidence of a GI bleed and to get back in contact if I'm unwell, other than that they are happy for me to continue with the Naproxen. Fingers crossed all will be ok now and I can hopefully enjoy my holiday next week! Thanks for all your help and advise, it's much appreciated.

Sign In or Register to comment.